Oct 25, 2012 - 4:00 am
**I have also posted this message over on the Cancer Compass website. Sorry for the double-up but I am trying to reach as many people as I can with this query. We really do appreciate your time spent offering advice**
I am writing on behalf of my 46yr old sister who is being treated for Head and Neck with Unknown Primary. She is in the 3rd week of an 8 week combined radio & chemo program. Prior to commencing treatment, she had biopsies on the tongue and tonsils. She has a stomach PEG fitted.
Her overriding complaint is of an extremely bitter taste in her mouth which onset during the first week of treatment. The bitterness is so offensive that it prevents her from eating the plainest of foods. All food tastes like rancid lemon and contributes to her overwhelming nausea.
She understands that it is very important to continue swallowing and using her throat muscles - but the repulsive taste in her mouth is severely impairing her efforts to do so. She has resorted to using her PEG on a daily basis. Her husband and I are concerned she will not bounce back unless she persists with swallowing food. Her throat is otherwise not too sore, although a little swollen.
Her doctors cannot provide any medical solution to this on-going problem. They have reassured her that taste problems should correct themselves in time, once treatment is complete.
I would really appreciate any advice on this specific issue. I know people complain of 'no taste' or a metallic taste. But this is an extremely bitter, rancid lemon taste. Any tips or advice would be of use to us.
With Many Thanks and best of luck to you all, John